question-icon

How do Probiotics help in treating acne?

default
Posted on Wed, 25 May 2016
Question: Hi! Iw been eating manny corses of antibiotics for my acne problems, called tetracykline (broad spectrum antibiotic). My last course was finished a year ago. That course was for 6 months. Iv been suffering from loose stool and dirreha seens then. My doctor tells me its ibs, and have never asked me abour me having antibiotics, it accured to me 2 weeks ago, it could be because of the antibiotics iw been eating. Iw been eating them seceral times before, but cant remeber them to cause this much problem before? Could it be the antibiotics that has knocked out my intestinal flora? Iv have no pain, no swelling, and no incresed discomfort after meals, as desceibed for ibs. And it does not mater what im eating. Iv always been a person who goes to the toilett in the mornings, i still do, but loose and several times. Iv started taking probiotics a week ago, and i notice some improvment (loperamide and other "stopping" medecines has not help). So it makes my wonder if it could be about the flora beeing unbalanced? And what can i do to get it back in balance? Thanks in advance, XXXXX
doctor
Answered by Dr. Shuba Hariprasad (2 hours later)
Brief Answer:
Amebiasis, IBS, diet changes

Detailed Answer:
Hi XXXXXXX
I am Dr. Shuba Hariprasad and hope to help you today.

I have read through your query and would like it if you could clarify a few things for me.
1) How often during the day do you have loose stools and what colour is it? (only at mornings or any particular time of day). Is it associated with any abdominal pain or bloating or passing gas just before you pass stools? (not related to meals). Do you have any mucus or blood in the stools?
2) Have you had any unusual food or travelled abroad around the time of onset of symptoms?
3) Have you made any dietary changes (fiber supplements, for instance)? or on any medications?

Amebiasis is a parasitic infection that is caused by consuming contaminated water/food and causes diarrhea, bloating. This, if not treated appropriately can lead to chronic (long term) infection with intermittent diarrhea and can be otherwise asymptomatic. This can be ruled out by a stool routine to look for ova/cysts. Treatment is by antibiotics, usually a combination of two.

Too much dietary fiber can result in loose stools as well, which resolves on reducing intake.

Other inflammatory causes need to be ruled out before Irritable bowel syndrome (IBS)can be diagnosed. Having treated you for so long, I'm sure your doctor would have considered the above before concluding that this could be IBS.

Yes, long term antibiotic therapy can cause an imbalance in the normal flora of the gut. Probiotics is one way of addressing that. Eating a well balanced meal (including fresh vegetables and fruits -washed ofcourse, natural protein and yogurt with active cultures, milk is useful). It will take a while for the flora to reach its normal levels. Keep your diet rich in alkaline foods (as opposed to acidic foods). Hydration is important to maintain healthy metabolism and organ health.
Maintaining a diary as to what you eat everyday and what triggers or improves the diarrheal episodes will help pinpoint the culprit foods. (include everything you eat )

Hope this helps. Answers to the above questions will enable me to help you further. Please get back to us if you further queries. Wish you good health.
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Shuba Hariprasad (46 hours later)
Hi! Sorry for taking so long!

To answer your questions
1. Almost always in the morning, and about 2-5 times. Color i lightbrown at most of the times. Seens iv starting probiotics a week ago, it is much better, 1-2 times and more solid poop. No pain before i go, its just "pushing", and i can hold it for a while. I often goes the first thing i do when i get out of bed. Sometimes mucus, but not much, less seens the pribiotics.
2. No unusual food i can relate to the symtoms begining.
3. I eat less hard fibers than before, and iv been on lactose free dairy products for 5 months. Its helpt some.

My doctor hase taking different stool and blood exams on me, but all came back clear. But the diagnoce ibs should it not be involved pain and blotaing? I dont have that.. Its like i piop the same time like i use to, but more loose and more times. I cant remember my stomach being like this (loose stools every day) seens my last antibiotic course. I ate them from sep 2014- march 2015. And it was in the begining of may 2015 that mu stomach started acting up worse. No rumbeling eighter, my stomach of course make noices some times , but that normal right? And the noices are not related to me having to poop?

I have no idea what "triggers" because i eat varieted, and the loose stool was every day no mather what i eat..


Thanks again :)
doctor
Answered by Dr. Shuba Hariprasad (17 hours later)
Brief Answer:
Antibiotics induced diarrhea, I suggest, IBD

Detailed Answer:
Hi XXXXXXX
Thank you for the follow up.

IBS has a wide range of symptoms varying in degree. Diarrhea (most with mucus) may be the only symptom. Mucus is normally present but not visible separately. If in excess, shows up separately as is a sign of increased motility & inflammation in the intestine.

Diet modifications (identifying any culprit foods & avoiding them, moderate Fibre diet, prebiotic & probiotics), stress management, exercise, avoiding caffeinated, carbonated & sugary drinks will help. Try not to stay on an empty stomach too long. Have some active culture yogurt right before bedtime. See how that affects your morning bathroom time
Isolate certain food group one at a time. For instance, dairy. Take it out of your diet for a week, watch how your symptoms are. Restart if no change. Do this with meat, poultry, nuts, fruits etc.
I'm glad to know that probiotics are easing your symptoms. Please continue them.

If however, this continues, I would do a colonoscopy to rule out inflammatory bowel disease-IBD (ulcerative colitis, crohns disease) which may be associated with pain, blood in stools.
You mentioned significant weight loss in you other query. How is that now? Still losing weight? If so, more important to rule out IBD.

Hope you feel better. Don't tell yourself that it's OK. It has to normalize within a month or so. This has gone on for too long. Seek help.
Hope this helps.
Please close this conversation if you don't have further questions and rate my answer
I'd be happy to help if you need further clarification.
Wish you good health


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Shuba Hariprasad

General & Family Physician

Practicing since :2002

Answered : 1087 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

132 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
How do Probiotics help in treating acne?

Brief Answer: Amebiasis, IBS, diet changes Detailed Answer: Hi XXXXXXX I am Dr. Shuba Hariprasad and hope to help you today. I have read through your query and would like it if you could clarify a few things for me. 1) How often during the day do you have loose stools and what colour is it? (only at mornings or any particular time of day). Is it associated with any abdominal pain or bloating or passing gas just before you pass stools? (not related to meals). Do you have any mucus or blood in the stools? 2) Have you had any unusual food or travelled abroad around the time of onset of symptoms? 3) Have you made any dietary changes (fiber supplements, for instance)? or on any medications? Amebiasis is a parasitic infection that is caused by consuming contaminated water/food and causes diarrhea, bloating. This, if not treated appropriately can lead to chronic (long term) infection with intermittent diarrhea and can be otherwise asymptomatic. This can be ruled out by a stool routine to look for ova/cysts. Treatment is by antibiotics, usually a combination of two. Too much dietary fiber can result in loose stools as well, which resolves on reducing intake. Other inflammatory causes need to be ruled out before Irritable bowel syndrome (IBS)can be diagnosed. Having treated you for so long, I'm sure your doctor would have considered the above before concluding that this could be IBS. Yes, long term antibiotic therapy can cause an imbalance in the normal flora of the gut. Probiotics is one way of addressing that. Eating a well balanced meal (including fresh vegetables and fruits -washed ofcourse, natural protein and yogurt with active cultures, milk is useful). It will take a while for the flora to reach its normal levels. Keep your diet rich in alkaline foods (as opposed to acidic foods). Hydration is important to maintain healthy metabolism and organ health. Maintaining a diary as to what you eat everyday and what triggers or improves the diarrheal episodes will help pinpoint the culprit foods. (include everything you eat ) Hope this helps. Answers to the above questions will enable me to help you further. Please get back to us if you further queries. Wish you good health.